Flash Flood, Roanoke (C)
- When
- May 15, 1:35 PM EST to 4:30 PM EST
- Where
- Roanoke (C) County, Roanoke
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.271, -79.941 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused flash flooding, which closed some roads and flooded some buildings in the city of Roanoke during afternoon of the 15th. Thunderstorm winds during the afternoon of the 15th downed large trees limbs in Blacksburg and trees in Rocky Mount.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 15th produced flash flooding, hail up to penny size, and damaging winds.Heavy thunderstorm rains caused flash flooding, which closed some roads and flooded some buildings in the city of Roanoke during afternoon of the 15th. Thunderstorm winds during the afternoon of the 15th downed large trees limbs in Blacksburg and trees in Rocky Mount.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 10:50 AM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1150 AM EDT THU MAY 15 2003 WL UPDATE ZONES TO TAKE OUT MORNING WORDING. NO OTHER CHANGES AT THIS TIME. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...GENERALLY WEST OF THE BLUE RIDGE MOUNTAINS. PLESE REFER TO THE SEVERE WEATHER OUTLOOK ISSUED TODAY...SPSRNK...FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-160130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT THU MAY 15 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN SOUTHEAST WEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY WEST OF A LINE FROM LEWISBURG WEST VIRGINIA TO MARTINSVILLE VIRGINIA. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE TODAY WILL BE LARGE HAIL. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. AMS
VAZ007-009-WVZ042-151730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1239 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS APPROACHING TAZEWELL COUNTY... A CLUSTER OF THUNDERSTORMS WILL APPROACH TAZEWELL AND NORTHERN SMYTH COUNTIES EARLY THIS AFTERNOON. THE STORMS ARE EXPECTED TO REACH RICHLANDS AROUND 12:45 PM AND TAZEWELL BETWEEN 1 AN 1:30 PM. STRONG...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. AMS
NCZ004-005-VAZ017-022>024-032>035-043-151815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 121 PM EDT THU MAY 15 2003 ...THUNDERSTORMS DEVELOPING IN THE FOOTHILLS OF VIRGINIA AND NORTH CAROLINA... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON. THROUGH 2:30 PM...THE STRONGEST STORMS WILL MOVE FROM ROANOKE CITY AND SOUTHERN ROANOKE COUNTY INTO NORTHERN FRANKLIN COUNTY AND WESTERN BEDFORD COUNTY. EXPECT VERY HEAVY RAIN...STRONG GUSTY WINDS AND SMALL HAIL WITH THESE STRONGER STORMS. AMS
NCZ003-019-VAZ011-013-014-016-017-WVZ043>045-151930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS THIS AFTERNOON... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS AFTERNOON. BY 3:00 PM THE LINE WILL EXTEND FROM UNION WEST VIRGINIA TO RADFORD TO GALAX. THE STORMS WILL MOVE TO THE NORTHEAST AT 40 MPH. EXPECT VERY HEAVY RAIN...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL WITH THESE STORMS. AMS
The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355507, 5355508, 5355514, 5355510, 5355511, 5355509, 5355512, 5355513.